Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP for someone already with HIV to prevent superinfection
Oct 2, 2009

Hi doctor, I'm am on Atripla for the last 7 months with undetectable viral load. Last night I was having sex with a man with unknown status, he was the insertive partner and the condom broke-during anal sex. I told him about my status and he should probably seek PEP, he didn't seem to panic and now I can't stop thinking that he also had HIV (although he said he did not) and passed me a resistant strain. Does it make sense to add more medications to my regimen to prevent transmission of a resistant strain? It's possible that he had a virus resistant to one or more components of atripla, I am extremely worried. Should I run to an emergency room?

Response from Dr. Young

Hello and thanks for your interesting question.

In brief, in my opinion, the answer is no. I'd have to think that given that the risk of superinfection appears to be pretty low AND that your liaison has an unknown (rather than known drug-resistant, HIV+) status, that the additional benefit of adding more medications to your Atripla is low.

It's not unreasonable to go to your primary healthcare provider (hopefully it's not an emergency room, if your receiving Atripla) and let them know of your exposure. My worry for you isn't getting drug-resistant HIV superinfection, but rather hepatitis, syphilis, gonorrhea or chlamydia.

Be well and best of health to you, BY



Previous
Accutane
Next
Mensturation and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement